Dose-related effect of triazolam on postural sway

Deborah W. Robin, Samer S. Hasan, Michael J. Lichtenstein, Richard G. Shiavi, Alastair J.J. Wood

Research output: Contribution to journalArticle

37 Scopus citations

Abstract

Measurement of clinically relevant benzodiazepine drug effects at hypnotic and anxiolytic doses has been difficult because most measures are subjective, difficult to interpret, or relate to anesthetic doss. A potentially useful measure of drug effect is postural sway, which is a manifestation of the corrective mechanisms associated with the maintenance of upright posture. Postural sway was measured over 8 hours, with a biomechanics force platform, in six healthy male volunteers who received triazolam, 0.125, 0.250, or 0.375 mg, or placebo in a randomized double-blind study. Our results show a dose-dependent increase in pos tural sway measured as the elliptical area or the 95% confidence ellipse for the area covered by the subjects' sway. After triazolam, 0.250 and 0.375 mg, the area under the sway-time curve and peak effect increased significantly compared with placebo (p < 0.05). The number of losses of balance when subjects stood on one foot also showed a significant increase with increased dose (p < 0.05). The rate of loss of balance was positively correlated with the extent of postural sway (r = 0.802; p < 0.001). The extent of sway when the subjects were drug free predicted this increase in a subject's postural sway with triazolam. Thus at hypnotic or anxiolytic doses of triazolam, computer-assisted force platform measures of sway provide a clinically relevant measure of drug effect. Measurement of drug-induced postural sway may be useful in persons at risk for falls, such as the elderly.

Original languageEnglish (US)
Pages (from-to)581-588
Number of pages8
JournalClinical Pharmacology and Therapeutics
Volume49
Issue number5
DOIs
StatePublished - May 1991

    Fingerprint

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Cite this

Robin, D. W., Hasan, S. S., Lichtenstein, M. J., Shiavi, R. G., & Wood, A. J. J. (1991). Dose-related effect of triazolam on postural sway. Clinical Pharmacology and Therapeutics, 49(5), 581-588. https://doi.org/10.1038/clpt.1991.68